Montana, 2005

Hail and Damaging Winds in Montana, August 1, 2005

August 1, 2005 · NWS GGW · 7 events in 2 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 1:30 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT MON AUG 1 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU WEDNESDAY...
HOT AND UNSTABLE AIRMASS CONTINUES WITH A BROAD MAINLY THERMAL-BASED
SURFACE LOW OVER THE AREA. MEANWHILE A SW FLOW ALOFT IS ALLOWING
SUBTROPICAL MOISTURE TO REACH OUR AREA. HOWEVER THE EDGE OF THE
MOISTURE OVER MONTANA IS SOMEWHAT RAGGED AND INDISTINCT ON WATER
VAPOR SATELLITE CHANNEL. AN UPPER TROUGH IS MOVING THRU THE AREA
THIS AFTERNOON AND EVENING...BUT ALSO RATHER WEAK. CONVECTION SLOW
TO GET GOING OFF THE ROCKIES...BUT CONVECTIVE TEMPS ARE
HIGH...DELAYING START. SHOULDNT TAKE MUCH TO GET SOME CONVECTION
GOING IN UNSTABLE AIRMASS...BUT WITH ABOVE CONSIDERATIONS...WOULD
EXPECTED IT TO BE QUITE LIMITED IN AREAL COVERAGE. WITH UPPER TROUGH
EXITING THIS EVENING....WILL ALSO LIMIT POPS TO EVENING HOURS. UPPER
DYNAMICS AND AND INSTABILITY NOT SUPPORTING SEVERE
OUTBREAK...HOWEVER THE HIGH BASED NATURE OF THESE STORMS AND STEEP
LAPSE RATES WOULD FAVOR ADDING GUSTY WIND MENTION.

TUESDAY IS THE LAST OF 5 HOT DAYS IN A ROW WITH THE COLD FRONT IN
PACIFIC NW TO MOVE EAST ACROSS OUR AREA. SIMILAR TO
TONIGHT...ISOLATED THUNDERSTORMS SHOULD ALSO GENERATE WITH THIS
SYSTEM AND AGAIN MAY HAVE GUSTY WIND. A SECONDARY COLD FRONT
ARRIVES WITH THIS SYSTEM LATE TUE NIGHT AND BECOMES THE PRIMARY
FRONT. STRONGER COOL ADVECTION WITH THIS FRONT AND MODELS SHOW
30-40KT WIND OFF THE SURFACE DURING FRONTAL PASSAGE THAT SHOULD AT
LEAST PARTLY MIX TO THE SURFACE. HAVE RAISED WIND SPEEDS AND LIKELY
WILL NEED TO ISSUE A LAKE WIND ADVISORY IN TUE FORECASTS.

INTERESTING THAT THE ETA GENERATES A SURPRISING AMOUNT OF MOISTURE
WITH THIS 2ND FRONT...AS IT MOVES SOUTH ACROSS OUR AREA LATE TUE
NIGHT...UP TO 70 POPS. THIS APPEARS OVERDONE...ESPECIALLY SINCE
SUBTROPICAL INPUT DOESNT LOOK LIKE MUCH OF A FACTOR THEN. WILL
MAINTAIN LOWER CHANCES POPS CLOSER TO GFS. UPPER TROUGH PASSES BY
WEDNESDAY AFTERNOON WITH COOLER AND DRIER AIR ARRIVING. SIMONSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

MODELS ARE IN AGREEMENT FOR MOST OF THE PERIOD. UPPER RIDGE WILL
REBOUND ON THURSDAY AND REMAIN OVER MONTANA THROUGH FRIDAY. THIS
WILL ALLOW TEMPERATURES TO RETURN TO NEAR 90. WEAK SHORTWAVE ON
SATURDAY WILL FLATTEN THE RIDGE INTO ZONAL FLOW. HOWEVER...THERMAL
RIDGE WILL LINGER UNTIL A COLD FRONT MOVES THROUGH LATE IN THE
WEEKEND. MODELS HAVE DIFFERENT TIMING WITH THIS FRONT WITH THE DGEX
BEING FAST AND CURRENT GFS SLOW. WILL NOT MAKE SIGNIFICANT CHANGES
TO GOING FORECAST. WILL MAINTAIN GOING DRY FORECAST. FORRESTER

&&

.AVIATION...VFR EXPECTED FOR THE NEXT 24 HOURS. WILL SEE SOUTHEAST
WINDS 15 TO 20 KNOTS UNTIL SURFACE TROUGH MOVE THROUGH. ISOLATED
THUNDERSTORMS MAY BRIEFLY LOWER VISIBILITY AND CEILINGS TO MVFR. GFF

&&

CLIMO...THIS PAST JULY OFFICIALLY WENT DOWN IN THE RECORD BOOKS AS
THE 8TH DRIEST ON RECORD AT GLASGOW...AND THE DRIEST SINCE 1984...
WITH ONLY 29 HUNDREDTHS OF AN INCH OF RAINFALL.  THE HIGH
TEMPERATURE YESTERDAY OF 103 DEGREES WAS THE FIRST HUNDRED DEGREE
READING OF THE YEAR AT GLASGOW...BUT FELL WELL SHORT OF THE RECORD
FOR THE DATE OF 113 DEGREES...WHICH IS ALSO THE ALL-TIME RECORD
FOR GLASGOW SET BACK IN 1900.  A FEW HIGH TEMPERATURES ACROSS
NORTHEAST MONTANA SUNDAY INCLUDE:

MALTA: 105F
GLASGOW: 103F
DRY BLOOD CREEK RAWS: 103F
SOUTH SAWMILL CREEK RAWS: 102F
NASHUA: 101F
WOLF POINT: 101F
FLATWILLOW: 101F

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 1, 6:53 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
753 AM MDT MON AUG 1 2005

MTZ016>027-059>062-021200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
753 AM MDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
MONTANA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY
STORMS WILL BE DAMAGING WINDS. AREAS EAST OF GLASGOW AND JORDAN
HAVE THE BEST CHANCE OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 92 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
August 1, 7:20 PM MST
Where
Valley County, 13 mi NE of Opheim
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.983, -106.200

Hail, Daniels

When
August 1, 7:30 PM MST
Where
Daniels County, 17 mi NW of Peerless
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.967, -106.083

The hail was accompanied by strong wind that blew over several mature poplar trees.

Hail, Daniels

When
August 1, 7:51 PM MST
Where
Daniels County, 6 mi N of Richland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.900, -106.050

Thunderstorm Wind, Daniels

When
August 1, 8:00 PM MST
Where
Daniels County, 23 mi WNW of Four Buttes
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.933, -106.067

Hail, Daniels

When
August 1, 8:25 PM MST
Where
Daniels County, 6 mi NW of Peerless
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.867, -105.917

Thunderstorm Wind, Daniels

When
August 1, 8:25 PM MST
Where
Daniels County, 4 mi E of Peerless
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.800, -105.733

The wind broke many tree branches.

Hail, Daniels

When
August 1, 8:51 PM MST
Where
Daniels County, 4 mi E of Peerless
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.800, -105.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470842, 5470843, 5470844, 5470845, 5470846, 5470847, 5470848.